Alert archive / Mississippi / Red Flag Warnings in 2023
Red Flag Warning 9, NWS Jackson, MS
NWS Jackson, MS issued this red flag warning at Oct 5, 2023, 3:17 PM CDT for 28 counties in Mississippi; Catahoula Parish, Concordia Parish, Tensas Parish, Louisiana. It took effect at Oct 7, 2023, 11:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 5, 2023, 3:17 PM CDT (20:17 UTC)
- In effect from
- Oct 7, 2023, 11:00 AM CDT
- Expired
- Oct 7, 2023, 7:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Jackson, MS
All 31 counties
Catahoula Parish, LA, Concordia Parish, LA, Tensas Parish, LA, Adams County, MS, Claiborne County, MS, Clarke County, MS, Copiah County, MS, Covington County, MS, Forrest County, MS, Franklin County, MS, Hinds County, MS, Jasper County, MS, Jefferson County, MS, Jefferson Davis County, MS, Jones County, MS, Kemper County, MS, Lamar County, MS, Lauderdale County, MS, Lawrence County, MS, Leake County, MS, Lincoln County, MS, Madison County, MS, Marion County, MS, Neshoba County, MS, Newton County, MS, Rankin County, MS, Scott County, MS, Simpson County, MS, Smith County, MS, Warren County, MS, Yazoo County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 35 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.3 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
396 WWUS84 KJAN 052017 RFWJAN URGENT - FIRE WEATHER MESSAGE National Weather Service Jackson MS 317 PM CDT Thu Oct 5 2023 MSZ043>046-048>066-072>074-060430- /O.NEW.KJAN.FW.W.0009.231007T1600Z-231008T0000Z/ Madison MS-Leake-Neshoba-Kemper-Hinds-Rankin-Scott-Newton- Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson- Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington- Jones-Marion-Lamar-Forrest- 317 PM CDT Thu Oct 5 2023 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CDT SATURDAY FOR PORTIONS OF CENTRAL MISSISSIPPI... The National Weather Service in Jackson has issued a Red Flag Warning, which is in effect from 11 AM to 7 PM CDT Saturday. * AFFECTED AREA...Madison MS, Leake, Neshoba, Kemper, Hinds, Rankin, Scott, Newton, Lauderdale, Claiborne, Copiah, Simpson, Smith, Jasper, Clarke, Jefferson, Adams, Franklin MS, Lincoln, Lawrence, Jefferson Davis, Covington, Jones, Marion, Lamar and Forrest counties in Mississippi. * WIND...North wind up to 15 mph with gusts up to 25 mph. * HUMIDITY...As low as 20 to 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures will create explosive fire growth potential. && $$
6 follow-up statements
827 WWUS84 KJAN 060813 RFWJAN URGENT - FIRE WEATHER MESSAGE National Weather Service Jackson MS 313 AM CDT Fri Oct 6 2023 MSZ043>046-048>066-072>074-061615- /O.CON.KJAN.FW.W.0009.231007T1600Z-231008T0000Z/ Madison MS-Leake-Neshoba-Kemper-Hinds-Rankin-Scott-Newton- Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson- Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington- Jones-Marion-Lamar-Forrest- 313 AM CDT Fri Oct 6 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM CDT SATURDAY FOR PORTIONS OF CENTRAL MISSISSIPPI... * AFFECTED AREA...Madison MS, Leake, Neshoba, Kemper, Hinds, Rankin, Scott, Newton, Lauderdale, Claiborne, Copiah, Simpson, Smith, Jasper, Clarke, Jefferson, Adams, Franklin MS, Lincoln, Lawrence, Jefferson Davis, Covington, Jones, Marion, Lamar and Forrest counties in Mississippi. * WIND...North wind up to 15 mph with gusts up to 25 mph. * HUMIDITY...As low as 20 to 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures will create explosive fire growth potential. && $$ DL
902 WWUS84 KJAN 061730 RFWJAN URGENT - FIRE WEATHER MESSAGE National Weather Service Jackson MS 1230 PM CDT Fri Oct 6 2023 MSZ043>046-048>066-072>074-070130- /O.CON.KJAN.FW.W.0009.231007T1600Z-231008T0000Z/ Madison MS-Leake-Neshoba-Kemper-Hinds-Rankin-Scott-Newton- Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson- Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington- Jones-Marion-Lamar-Forrest- 1230 PM CDT Fri Oct 6 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM CDT SATURDAY FOR PORTIONS OF CENTRAL MISSISSIPPI... * AFFECTED AREA...Madison MS, Leake, Neshoba, Kemper, Hinds, Rankin, Scott, Newton, Lauderdale, Claiborne, Copiah, Simpson, Smith, Jasper, Clarke, Jefferson, Adams, Franklin MS, Lincoln, Lawrence, Jefferson Davis, Covington, Jones, Marion, Lamar and Forrest counties in Mississippi. * WIND...North wind up to 15 mph with gusts up to 25 mph. * HUMIDITY...As low as 20 to 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures will create explosive fire growth potential. && $$ LCP
901 WWUS84 KJAN 070102 RFWJAN URGENT - FIRE WEATHER MESSAGE National Weather Service Jackson MS 802 PM CDT Fri Oct 6 2023 MSZ043>046-048>066-072>074-070915- /O.CON.KJAN.FW.W.0009.231007T1600Z-231008T0000Z/ Madison MS-Leake-Neshoba-Kemper-Hinds-Rankin-Scott-Newton- Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson- Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington- Jones-Marion-Lamar-Forrest- 802 PM CDT Fri Oct 6 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM CDT SATURDAY FOR PORTIONS OF CENTRAL MISSISSIPPI... * AFFECTED AREA...Madison MS, Leake, Neshoba, Kemper, Hinds, Rankin, Scott, Newton, Lauderdale, Claiborne, Copiah, Simpson, Smith, Jasper, Clarke, Jefferson, Adams, Franklin MS, Lincoln, Lawrence, Jefferson Davis, Covington, Jones, Marion, Lamar and Forrest counties in Mississippi. * WIND...North wind up to 15 mph with gusts up to 25 mph. * HUMIDITY...As low as 20 to 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures will create explosive fire growth potential. && $$ DC
792 WWUS84 KJAN 070739 RFWJAN URGENT - FIRE WEATHER MESSAGE National Weather Service Jackson MS 239 AM CDT Sat Oct 7 2023 LAZ024>026-MSZ042-047-071545- /O.EXA.KJAN.FW.W.0009.231007T1600Z-231008T0000Z/ Catahoula-Tensas-Concordia-Yazoo-Warren- 239 AM CDT Sat Oct 7 2023 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING FOR PORTIONS OF NORTHEAST LOUISIANA AND CENTRAL MISSISSIPPI... The National Weather Service in Jackson has issued a Red Flag Warning, which is in effect from 11 AM this morning to 7 PM CDT this evening. * AFFECTED AREA...Catahoula, Concordia, and Tensas parishes in Louisiana, and Warren and Yazoo counties in Mississippi. * WIND...North wind up to 15 mph with gusts up to 25 mph. * HUMIDITY...As low as 20 to 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures will create explosive fire growth potential. && $$ MSZ043>046-048>066-072>074-071545- /O.CON.KJAN.FW.W.0009.231007T1600Z-231008T0000Z/ Madison MS-Leake-Neshoba-Kemper-Hinds-Rankin-Scott-Newton- Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson- Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington- Jones-Marion-Lamar-Forrest- 239 AM CDT Sat Oct 7 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING FOR PORTIONS OF CENTRAL AND SOUTH MISSISSIPPI... * AFFECTED AREA...Madison, Leake, Neshoba, Kemper, Hinds, Rankin, Scott, Newton, Lauderdale, Claiborne, Copiah, Simpson, Smith, Jasper, Clarke, Jefferson, Adams, Franklin MS, Lincoln, Lawrence, Jefferson Davis, Covington, Jones, Marion, Lamar and Forrest counties in Mississippi. * WIND...North wind up to 15 mph with gusts up to 25 mph. * HUMIDITY...As low as 15 to 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures will create explosive fire growth potential. && $$ DL
727 WWUS84 KJAN 071534 RFWJAN URGENT - FIRE WEATHER MESSAGE National Weather Service Jackson MS 1034 AM CDT Sat Oct 7 2023 LAZ024>026-MSZ042>066-072>074-080000- /O.CON.KJAN.FW.W.0009.231007T1600Z-231008T0000Z/ Catahoula-Tensas-Concordia-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 1034 AM CDT Sat Oct 7 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR PORTIONS OF NORTHEAST LOUISIANA AND CENTRAL MISSISSIPPI... * AFFECTED AREA...Portions of central Louisiana, southern Mississippi, and central Mississippi. * WIND...North wind up to 15 mph with gusts up to 25 mph. * HUMIDITY...As low as 15 to 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures will create explosive fire growth potential. && $$
598 WWUS84 KJAN 072202 RFWJAN URGENT - FIRE WEATHER MESSAGE National Weather Service Jackson MS 502 PM CDT Sat Oct 7 2023 LAZ024>026-MSZ042>066-072>074-080000- /O.CON.KJAN.FW.W.0009.000000T0000Z-231008T0000Z/ Catahoula-Tensas-Concordia-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 502 PM CDT Sat Oct 7 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR PORTIONS OF NORTHEAST LOUISIANA AND CENTRAL MISSISSIPPI... * AFFECTED AREA...Portions of central Louisiana, southern Mississippi, and central Mississippi. * WIND...North wind up to 15 mph with gusts up to 25 mph. * HUMIDITY...As low as 15 to 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures will create explosive fire growth potential. && $$ DC
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this red flag warning went out at Oct 5, 12:53 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Oct 5, 12:53 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Jackson MS 1253 PM CDT Thu Oct 5 2023 ...New AVIATION... .MESOSCALE UPDATE... Issued at 1116 AM CDT Thu Oct 5 2023 Current radar scans indicate a line of scattered showers and storms tracking east towards the Louisiana/Mississippi state line as a shortwave trough continues to march east across the southeastern United States. Although this rain will bring in some brief relief from the drier weather, it will not be enough resolve our ongoing drought situation. Given that this current rain system is falling apart as it approaches central Mississippi this morning, went ahead and dropped rain chances into the upper 60s and lower 70s especially across the Delta. The main bulk of these showers will mainly be west of I-55. As the system shifts further east, this activity will continue to decrease as it spreads across the eastern portions of the CWA later this afternoon and evening. 12Z morning sounding analysis indicate a mostly dry atmosphere in the lower levels due to the air parcel being to break through the capping inversion around 700 mb. The ongoing cloud cover combined with scattered showers and limited sunshine will help keep afternoon highs in the 80s across the region. /CR/ && .DISCUSSION... Issued at 341 AM CDT Thu Oct 5 2023 Today and Tonight: Although temperatures will continue to be warmer than normal through the period, cooler temperatures and increased rain chances are expected today and tonight. Early morning water vapor imagery/RAP analysis showed the circulation around a shortwave trough over the central and southern Plains. This shortwave trough will swing east across our CWA and into Alabama by sunrise Friday. This shortwave will also support the passage of a cold front through our CWA that will bring an increase in the chance for much needed rainfall. Early morning surface analysis had a weak center of low pressure over the ArkLaTex ahead of the cold front that stretched from the mid Mississippi river valley back across the Ozarks and into central Texas. Regional radars had vigorous convection over east Texas and western Louisiana associated with the center of low pressure. Local radars showed some of the lighter convection spreading northeast across our northwest most zones. As the shortwave trough and associated cold front approach our CWA today thicker cloud cover and rain will spread east into our western zones. Rain chances are expected to be mainly along and west of the Natchez Trace by noon. This activity will continue spreading across the eastern portions of our CWA this afternoon and evening before tapering off from the west after midnight. Although strong to severe storms are not expected a few rumbles of thunder will be heard this afternoon and evening. Latest guidance suggests heavier rain amounts between a half inch and an inch may fall across the southern half of our CWA where its need most. The rain and cloud cover will hold most sites in the 80s today. Our normal highs run in the upper 70s to lower 80s. Despite the cold front moving through the CWA tonight, morning lows will range from the lower 60s north to the upper 60s south. Our normal lows run in the low to mid 50s. /22/ Friday: By Friday morning, the cold front will begin pushing across the area, bringing noticeably drier air with a persistent northerly breeze. The more substantial shower activity will likely already be out of the area, though isolated to scattered light showers may linger into the early part of the day. Low level cold advection will increase into Friday night, with temps dropping into the 50s in most areas by Saturday morning. Saturday through Wednesday: Behind the front, we'll experience the coolest airmass we've seen since around the beginning of May. However, the more impactful change will be the return of very dry conditions, as some raw model guidance continues to tank dewpoints into the 20s on Saturday. This along with the breezy conditions in the wake of the front will result in heightened fire danger, particularly for areas that see limited rainfall over the next 48 hours. Winds will be somewhat lighter by Sunday, however daytime RHs will continue to be quite low, and at least limited fire concerns will persist into early next week. Otherwise, temps will rebound to near seasonal averages Monday into Tuesday, as broad surface ridging across the Deep South maintains dry conditions into Wednesday. /DL/ && .AVIATION... (18Z TAFS) Issued at 1233 PM CDT Thu Oct 5 2023 Local radar scans show isolated to scattered -SHRA/-TSRA moving across central Mississippi to start off the period. This could briefly lower flying conditions into MVFR through 18Z Thursday. Elsewhere, VFR conditions will prevail across central Mississippi through the rest of the TAF period. Winds are expected to remain somewhat northerly with gusts between 10 - 15 mph possible. MVFR/IFR ceilings will develop and prevail across most TAF sites as a weak cold front moves through the area a little after 06Z Friday. By 17Z Friday, ceilings will start to improve to VFR conditions as cloud cover starts to decreases around this timeframe. /CR/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 87 66 83 54 / 40 60 30 0 Meridian 87 66 82 54 / 20 60 30 10 Vicksburg 84 65 83 54 / 60 60 20 0 Hattiesburg 90 68 85 58 / 20 50 30 10 Natchez 85 66 83 55 / 60 60 30 0 Greenville 80 63 81 50 / 70 40 10 0 Greenwood 82 63 83 49 / 60 50 10 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 22/DL/CR
Hazardous weather outlook, Oct 5, 4:03 AM CDT, 11 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 403 AM CDT Thu Oct 5 2023 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 060915- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 403 AM CDT Thu Oct 5 2023 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, and central and south Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday An elevated fire danger threat will exist on Saturday across much of central and south Mississippi and central Louisiana due to increased wind, low humidity, and ongoing extreme to exceptional drought. Open burning is discouraged. Limited fire danger will exist across the remainder of the area on Saturday and will continue across the entire area into Sunday as well. (https://www.weather.gov/images/jan/graphicast/1.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Wednesday. DL && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
Nearby
Red Flag Warnings in Mississippi, 2023Red Flag Warnings in Louisiana, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.